Hail, Cullman
- When
- April 24, 8:00 AM CST to 8:05 AM CST
- Where
- Cullman County, 4.87 mi SE of Bremen
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.940, -86.900
Golf ball size hail was reported near Colony.
Multiple reports of thunderstorm wind damage, large hail and flash flooding were part of a larger regional severe weather/tornado outbreak across the lower Mississippi and Tennessee Valleys. Four damaging tornadoes tore tracks through north central and northeast Alabama during the evening and overnight hours of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Multiple reports of thunderstorm wind damage, large hail and flash flooding were part of a larger regional severe weather/tornado outbreak across the lower Mississippi and Tennessee Valleys. Four damaging tornadoes tore tracks through north central and northeast Alabama during the evening and overnight hours of the 24th.
Synoptic overview...
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 24, 5:35 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 635 AM CDT SAT APR 24 2010 ...SEVERE WEATHER OUTBREAK EXPECTED BETWEEN 11AM TODAY THROUGH 11PM TONIGHT... .UPDATE...FOR 12Z AVIATION DISCUSSION && .AVIATION... WHILE ONLY LIGHT SHOWERS ARE ONGOING NEAR THE TAF SITES ATTM...SCATTERED SEVERE CONVECTION WILL BE A THREAT FOR THE LATE MORNING AND EARLY AFTERNOON. AHEAD OF THESE STORMS...LOW LEVEL WINDS WILL INCREASE AND WIND SHEAR WILL BE A THREAT BY MIDDAY. SINCE TIMING OF THESE SCATTERED SEVERE STORMS IS STILL PROBLEMATIC ATTM...HAVE CONTINUED WITH A VCTS FOR MUCH OF THIS TIME FRAME. CONFIDENCE INCREASES BY MID AFTERNOON AS A SQUALL LINE MOVES ACROSS NORTH ALABAMA...SO HAVE INDICATED THIS WITH TEMPO GROUPS AT MSL AND HSV. VERY STRONG WINDS AND LIFR CONDITIONS CAN BE EXPECTED WITHIN THIS LINE. AFTER THE LINE PASSES...WINDS WILL REMAIN GUSTY AND MAY SEE MVFR CIGS THROUGH MUCH OF THE EVENING. && .DISCUSSION.../ISSUED AT 340 AM CDT SAT APR 24 2010/ ALL EYES ARE NOW FOCUSED ON THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT ACROSS THE ENTIRE TENNESSEE VALLEY TODAY AS A POTENT STORM SYSTEM APPROACHES THE AREA. THE STORM PREDICTION CENTER IN OKLAHOMA HAS PLACED SOUTHWEST PORTIONS OF THE FORECAST AREA IN A RARE HIGH RISK FOR SEVERE THUNDERSTORMS TODAY WHILE AREAS ACROSS NORTHEAST ALABAMA...SOUTHERN MIDDLE TENNESSEE...AND LOCATIONS NORTH OF THE TENNESSEE RIVER REMAIN IN A MODERATE RISK. REGARDLESS OF THE RISK AREA YOU MAY BE IN TODAY...LOCATIONS ACROSS THE ENTIRE TENNESSEE VALLEY NEED TO BRACE FOR ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES... DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING. THE CURRENT THINKING HAS NOT CHANGED ALL THAT MUCH THIS MORNING AS TWO ROUNDS/MODES OF SEVERE WEATHER ARE ANTICIPATED. SEVERE WEATHER PARAMETERS CONTINUE TO LINE UP VERY WELL OVER THE AREA WITH PLENTY OF INSTABILITY...SHEAR...LIFT AND MOISTURE AVAILABLE. THINK THE FIRST ROUND WILL MOSTLY CONSIST OF DISCRETE...LONG TRACKING SUPERCELLS THAT DEVELOP AHEAD OF THE MAIN SQUALL LINE. THE BEST TIMING FOR DEVELOPMENT APPEARS TO BE 11AM TO 5PM...WITH STORMS LIKELY DEVELOPING ACROSS EAST CENTRAL MISSISSIPPI AND WEST CENTRAL ALABAMA AND RAPIDLY MOVING NORTHEAST INTO THE TENNESSEE VALLEY. WITH THESE SUPERCELLS EXPECT TORNADOES...LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. THESE STORMS IN PARTICULAR WILL BE VERY DANGEROUS AS THEY WILL BE FAST MOVING AND COULD POTENTIALLY PRODUCE STRONG TORNADOES. THE SQUALL LINE/QLCS SHOULD ENTER NORTHWEST ALABAMA BETWEEN 3PM- 5PM AND PUSH EAST AS THE STORMS IN THE INDIVIDUAL LINE RAPIDLY MOVE NORTHEAST. THIS LINE SHOULD BE IN NORTH CENTRAL ALABAMA BETWEEN 5PM-7PM AND NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE BY 7PM-9PM. WITHIN THIS SQUALL LINE...DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS ALTHOUGH TORNADOES COULD DEVELOP WITHIN A BREAK OR LEWP IN THE SQUALL LINE. HEAVY RAINFALL LEADING TO FLASH FLOODING WILL ALSO BE A CONCERN BUT NOT CONFIDENT ENOUGH THAT A FLASH FLOOD WATCH IS NECESSARY SINCE A WIDESPREAD RAIN EVENT IS NOT ANTICIPATED. ONCE THIS LINE EXITS NORTHEAST ALABAMA BETWEEN 9PM-11PM...THE THREAT FOR SEVERE WEATHER WILL END. RESIDENTS OF THE TENNESSEE VALLEY ARE URGED TO STAY CLOSE TO A GOOD SOURCE OF WEATHER INFORMATION THROUGHOUT THE DAY. IT MAY ALSO BE A GOOD IDEA TO HAVE A SOURCE OF WEATHER INFORMATION THAT IS BATTERY-POWERED...SUCH AS A NOAA WEATHER RADIO...SINCE MULTIPLE ROUNDS OF SEVERE WEATHER ARE ANTICIPATED. AFTER THE SEVERE WEATHER IS ALL SAID AND DONE WITH...SUNDAY WILL ACTUALLY BE A SOMEWHAT PLEASANT DAY AS PARTLY TO MOSTLY CLOUDY SKIES WITH HIGHS IN THE MID TO UPPER 70S CAN BE EXPECTED. CHANCES FOR INTERMITTENT SHOWERS WILL CONTINUE MONDAY AND TUESDAY AS WRAP AROUND MOISTURE WITH THE UPPER LEVEL LOW ARE SLOW TO DEPART THE FORECAST AREA. AS A RESULT...HIGH TEMPERATURES WILL BE COOLER THAN SEASONAL HIGHS WITH TEMPERATURES TOPPING OUT IN THE 60S BOTH DAYS. HIGH PRESSURE AND DRY WEATHER WILL RETURN BY MID WEEK AS A WARMING TREND CAN BE EXPECTED. THE SURFACE HIGH WILL MOVE EAST OF THE REGION ON THURSDAY ALLOWING WARM SOUTHERLY FLOW TO RETURN TO THE AREA. HIGH TEMPERATURES WILL REACH THE 80S ON THURSDAY AND FRIDAY WITH AMPLE SUNSHINE BEFORE THE NEXT STORM SYSTEM APPROACHES THE AREA FOR THE WEEKEND. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && DISCUSSION...KNS AVIATION...JLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 810 AM CDT SAT APR 24 2010 ALZ001>010-016-TNZ076-096-097-241930- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 810 AM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS NORTHWEST ALABAMA THIS MORNING...AND PERSIST INTO THE AFTERNOON HOURS FOR AREAS ALONG AND EAST OF I-65. THESE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. A SQUALL LINE WILL THEN MOVE INTO NORTHWEST ALABAMA AROUND 3 PM - 5 PM...REACH THE I-65 CORRIDOR BETWEEN 5 PM - 7 PM...AND EXIT EXTREME NORTHEAST ALABAMA BETWEEN 9 PM - 11 PM. STORMS WITHIN THIS SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...TORNADOES...AND HAIL. THE GREATEST THREAT FOR STRONG TORNADOES WILL BE IN THUNDERSTORMS THAT DEVELOP AHEAD OF THE SQUALL LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 AM CDT SAT APR 24 2010
ALZ010-241415-
DE KALB-
836 AM CDT SAT APR 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 915 AM CDT...
AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMMONDVILLE...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SULPHER SPRINGS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT SATURDAY AFTERNOON
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3450 8565 3464 8577 3473 8570 3475 8567
3478 8564 3482 8563 3485 8561 3486 8558
3459 8552
TIME...MOT...LOC 1336Z 228DEG 31KT 3463 8564
SLThe Birmingham radar (KBMX), 86 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Golf ball size hail was reported near Colony.
Trees were knocked down at Mile Marker 336 on the Natchez Trace Parkway.
Trees were knocked down on County Road 1.
Trees were knocked down along County Road 36 near Green Hill.
Trees were knocked down along J C Mauldin Highway in Killen.
On County Road 678, an area approximately 20 feet deep and 40 feet wide was washed away. Natural gas lines, water mains, and phone lines were destroyed in the area.
Flash flooding reported on Highway 35 between Rainsville and Fort Payne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230391, 230392, 230393, 230394, 230395, 230397, 230390.